Kansas, 2003

Damaging Winds in Kansas, June 25, 2003

June 25, 2003 · NWS EAX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 25, 12:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 25, 12:37 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
137 PM CDT WED JUN 25 2003

UPDATED FORECASTS TO ADD A FLOOD WATCH FOR THIS AFTERNOON AND
EVENING FOR THE KANSAS CITY METRO AREA. FLASH FLOOD GUIDANCE ON THE
LOW SIDE FOR PORTIONS OF THE METRO AREA...EXPECIALLY ON THE KANSAS
SIDE. ALTHOUGH STORMS SHOULD MOVE THROUGH PRETTY RAPIDLY WITH FRONT
PASSING THROUGH AREA IN THE 00Z TO 01Z TIMEFRAME...THINK STORMS WILL
CONTAIN VERY HEAVY RAINS THAT MAY CAUSE LOCALIZED
FLOODING...ESPECIALLY IN THOSE PLACES FAVORED FOR COLLECTING WATER
IN HEAVY DOWNPOURS.

PC

1208 PM...
WILL DO SOME MINOR REWORDING TO FORECASTS TO ADD MENTION OF WINDS
AND HEAVY RAIN TO THUNDERSTORM POTENTIAL THIS AFTERNOON TONIGHT.
ALSO WILL RAISE POPS SOME GIVEN THE FACT THAT FRONT IS LIGHTING UP
AND ONGOING CONVECTION IN WARM SECTOR AHEAD OF FRONT.  MESOETA SEEMS
TO HAVE THE BEST HANDLE ON TIMING OF THE FRONT WHICH SHOULD BE NOT
BE GETTING TO THE KANSAS CITY AREA UNTIL AFTER 00Z.

PC

329 AM...
THE FOCUS OF THIS MORNINGS FORECAST IS CENTERED ON THE EXPECTED
THUNDERSTORM ACTIVITY TODAY AND TONIGHT.

ALL THE MODELS ARE IN GOOD AGREEMENT ON THE PROGRESSION OF THE UPPER
LEVEL TROUGH AND ACCOMPANYING COLD FRONT AS IT PUSHES ITS WAY
THROUGH THE PLAINS STATES TODAY. SATELLITE...SURFACE AND RADAR DATA
BACKUP THE CURRENT ANALYSIS OF THE MODELS. RADAR TRENDS PLACE THE
FIRST LINES OF CURRENT ONGOING CONVECTION IN THE EXTREME NORTHWEST
CORNER OF MISSOURI AROUND 14Z. NOT ENTIRELY SURE THAT THE CONVECTION
WILL HOLD TOGETHER THAT LONG. THE RADAR RETURNS ARE STARTING TO LOOK
A LITTLE RAGGED. THE STORMS APPEAR TO BE HAVING A HARD TIME
MAINTAINING COMPOSURE ALONG THE SOUTHERN END AS LOW LEVEL WINDS
CONTINUE TO VEER UNDER THE INFLUENCE OF THE APPROACHING TROUGH.
HENCE...I HAVE CONTINUED WITH ONLY CHANCE POPS IN THE NORTHWEST
CORNER OF MISSOURI FOR THIS MORNING.

THE COLD FRONT SHOULD MOVE INTO MISSOURI IN THE LATE AFTERNOON EARLY
EVENING HOURS. EXPECT CONVECTION TO FIRE IN EAST KANSAS/WEST
MISSOURI SOMETIME BEFORE THAT IN THE NOON TO EARLY AFTERNOON TIME
FRAME. A COMBINATION OF SURFACE HEATING AND UPPER LEVEL DYNAMICS
SHOULD HELP KICK THINGS OFF. I WENT AHEAD AND SLIGHTLY EXPENDED THE
LIKELY POPS FOR THE MID AFTERNOON HOURS AS THERE SEEMS TO BE THE
POTENTIAL FOR A SHORT WAVE...CURRENTLY COMING OUT OF TEXAS...KICKING
OFF ADDITIONAL CONVECTION AHEAD OF THE FRONT.

ADJUSTED THIS AFTERNOONS HIGH TEMPS DOWN A COUPLE OF DEGREES AS
CLOUD COVER OFF THE STORMS TO OUR NORTHWEST AND ADVECTED MOISTURE
FROM THE SOUTH WILL CONSPIRE AGAINST US. HOWEVER...GOING TEMPS ARE
STILL WARMER THEN THE MAV OR MET GUIDANCE NUMBERS WHICH CAME IN WITH
NUMBERS IN THE LOW TO MID 80S FOR MUCH EAST KANSAS AND MISSOURI
TODAY.

CUTTER

335 PM...
MAIN FORECAST CONCERNS IN THE SHORTER TERM ARE WITH CHANCES OF
THUNDERSTORMS THIS EVENING...AND THEN FOCUS TURNS TO COLD FRONT ON
WEDNESDAY.

REGARDING THIS EVENING...CURRENT TRENDS SHOW MOISTURE AXIS RUNNING
THROUGH FLINT HILLS INTO AREA BETWEEN KANSAS CITY AND OMAHA. ISOLATE
STORMS HAVE TRIED TO DEVELOP BUT STRUGGLING WITH A BIT TO GET GOING
WITH LACK OF SURFACE CONVERGENCE OR AN UPPER WAVE TO FOCUS
ORGANIZATION. WILL KEEP ISOLATED STORMS MENTIONED IN NORTHEAST
KANSAS AND NORTHWEST MISSOURI FOR THE EARLY EVENING HOURS...WHICH IS
UNDER THE MOISTURE AXIS...AND JUST GO SLIGHT CHANCES FURTHER SOUTH
AND EAST.

FOR WEDNESDAY...MODELS LOOK ON TRACK WITH SURFACE FRONT CURRENTLY
SITUATED OVER NORTHWEST NEBRASKA. FRONT ASSOCIATED WITH STRONG UPPER
WAVE MOVING OUT OF THE ROCKIES. QUITE A TEMPERATURES CONTRAST WITH
THIS FRONT. WILL START TO TREND DOWN TEMPS ON THURSDAY AFTER ITS
PASSAGE.  WITH CLOUDS INCREASING IN VERY MOIST AIR AHEAD OF FRONT
SHOULD HELP KEEP TEMPS IN CHECK A BIT...BUT ALSO CONCERNED WITH SOME
COMPRESSIONAL WARMING IN ADVANCE OF FRONT. WILL GO ABOVE GUIDANCE
VALUES AND KEEP PRETTY MUCH WHAT WE HAD GOING IN FORECAST.

WITH VIGOROUS FRONT...AND DECENT SHEAR AND MOISTURE...LOOKS LIKE
SEVERE WEATHER FOR THE WEDNESDAY AFTERNOON AND EVENING TIMEFRAME.
FRONT WILL BLOW THROUGH PRETTY RAPIDLY WEDNESDAY NIGHT...SO WILL
PULL CHANCES OF RAIN OUT OF THURSDAY FORECAST.

PC

IN THE LONGER RANGE...AS THE UPPER LEVEL TROUGH AXIS SHIFTS TOWARD
THE GREAT LAKES REGION...KANSAS AND MISSOURI COME UNDER THE
INFLUENCE OF WEAK NORTHWEST FLOW BY FRIDAY ON THE EASTERN SIDE OF A
SURFACE HIGH. A SECONDARY UPPER LOW DEVELOPS FRIDAY NIGHT OVER
MANITOBA HOWEVER THE ASSOCIATED ENERGY REMAINS TO THE NORTH OF
NORTHERN IOWA IN ASSOCIATION WITH A 90 KT UPPER LEVEL JET. THE
MODELS ARE TRENDING TOWARD A LESS AMPLIFIED UPPER LEVEL PATTERN AND
IF THAT IS THE CASE...THE PRECIPITATION SHOULD REMAIN TO THE NORTH
OF MISSOURI. THE WARMEST TEMPERATURES IN THE EXTENDED LOOK TO BE ON
SATURDAY IN THE UPPER 80S WITH STRONG WARM AIR ADVECTION. A WEAK
SURFACE FRONT MOVES INTO NORTHERN MISSOURI AND EXTREME NORTHEAST
KANSAS SATURDAY NIGHT. MOISTURE RETURN INDICATED BY DEWPOINTS IN THE
60 TO 65 DEGREE RANGE COMBINED WITH ANY LIFT ALONG THE SURFACE
BOUNDARY IS THE REASON FOR INTRODUCING PRECIPITATION CHANCES
SATURDAY NIGHT. NEARLY ZONAL FLOW IS ESTABLISHED OVER THE
KANSAS-MISSOURI REGION BY SUNDAY. AS AN UPPER LOW DIGS ITS WAY
ACROSS THE WESTERN CANADIAN PROVINCES...RIDGING TAKES PLACE OVER THE
NORTH CENTRAL U.S. KEEPING MONDAY INTO TUESDAY DRY.

STOFLET

1215 PM...
BASED ON CURRENT DEVELOPMENT SHOWING UP ON WICHITA RADAR...AND SPC
CONCERNS ABOUT RAPID DEVELOPMENT OF STORMS BETWEEN OMA AND
MCI...WILL INTRODUCE THUNDERSTORM CHANCES INTO WESTERN FORECAST AREA
FOR THIS AFTERNOON AND EARLY EVENING PERIOD.

PC

.EAX...
KS...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
KSZ103>105.
MO...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
MOZ028>029...MOZ037...MOZ043.
Hazardous weather outlook, Jun 25, 12:00 PM CST, 2 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED JUN 25 2003

...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS OF 70 MPH AND
HAIL UP TO GOLF BALLS CAN BE EXPECTED THIS AFTERNOON AND INTO
TONIGHT AS A COLD FRONT MOVES FROM EASTERN KANSAS ACROSS MISSOURI.
IN ADDITION TO SEVERE WEATHER...HEAVY RAIN WILL BE POSSIBLE...AND
LOCALIZED FLOODING MAY BECOME A CONCERN.  AREAS THREATENED INCLUDE
THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR SATURDAY NIGHT AND INTO SUNDAY AS A
FRONT STALLS IN THE REGION.  AT THIS TIME SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC

In the hours before

Special weather statement, Jun 25, 12:00 PM CST, 2 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-252300-

SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 590...IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...
CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...
GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...
JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY...
PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER...
SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...
HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE...
MOBERLY...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON
AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jun 25, 12:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    PECULIAR                  MO   .75 INCH HAIL
06/25/03   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 25, 1:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    LIBERTY                   MO   WIND DAMAGE
06/25/03   CLAY                           SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jun 25, 1:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
232 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    AVONDALE                  MO   WIND DAMAGE
06/25/03   CLAY                           TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jun 25, 1:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    7 SE SOUTH LINEVILLE      MO   .75 INCH HAIL
06/25/03   MERCER                         REPORTED BY HAM RADIO
                                          OPERATOR.

0237 PM    BRIMSON                   MO   60 MPH TSTM GUST
06/25/03   GRUNDY                         HAIL ALMOST PENNY
                                          SIZED. REPORTED BY HAM
                                          RADIO OPERATOR.
Local storm report, Jun 25, 1:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
0259 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BUCKLIN                   MO   WIND DAMAGE
06/25/03   LINN                           NUMEROUS TREES REPORTED
                                          DOWN IN THE CITY OF
                                          BUCKLIN.

HUDSON

The radar

The Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Doniphan

When
June 25, 2:00 PM CST
Where
Doniphan County, Bendena
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.733, -95.183

Thunderstorm Wind, Doniphan

When
June 25, 2:05 PM CST
Where
Doniphan County, Troy
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.783, -95.083

Large tree reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364275, 5364276.